Does Transderm Scop patch have to go behind the ear? [Archive] - ScubaBoard - Scuba Diving Forum - Diving Social Network

View Full Version : Does Transderm Scop patch have to go behind the ear?


Sponsored Link

BarryNL
September 19th, 2005, 11:03 AM
When using the Transderm Scop patch, is there some reason it needs to go behind the ear, or can it go anywhere on the body? It's just, as a dry suit diver, it seems a bit silly to put it on one of the few places that actually gets wet.

Randy43068
September 19th, 2005, 11:07 AM
When using the Transderm Scop patch, is there some reason it needs to go behind the ear, or can it go anywhere on the body? It's just, as a dry suit diver, it seems a bit silly to put it on one of the few places that actually gets wet.
but I used one. ONCE. Never again ( I'm saying that now, anyway ) because it made me really tired. I was told that I was slurring my speach a little while I had it on. Very strange...

If you use it, put one on the day before to see how you react to the thing.

DandyDon
September 19th, 2005, 04:55 PM
but I used one. ONCE. Never again ( I'm saying that now, anyway ) because it made me really tired. I was told that I was slurring my speach a little while I had it on. Very strange...

If you use it, put one on the day before to see how you react to the thing.
Removing them early can cause drug withdrawal, too. They are antihistamine drug pumps, and strong side effects are possible.

I'll see if I can get a pharmacist I know to post there....?? :14:

diverkristi
September 19th, 2005, 04:58 PM
I believe behind the ear is the spot because it "dries up" the inner ear liquid that makes ya queazy.

I have used them for years without problems, and know many others who do as well. They do stay on when wet very well.

That said, I would absolutely put one on and wear it for a couple of days just to be sure how your body reacts. The only thing I notice is a very dry mouth, and since staying hydrated is good, it works ok, cuz I drink more.

Code Monkey
September 19th, 2005, 05:12 PM
Removing them early can cause drug withdrawal, too. They are antihistamine drug pumps, and strong side effects are possible.

I've dived with them for years. It does make you a little sleepy but, since I christened by regulator one of the few times I dived without one, I think it's safer to dive with them. They always get wet -- I wear them for 3 days at a time (the recommended dosage) for up to two weeks of daily diving and daily showering and they stick just fine.

The withdrawal can be an issue. When I've experienced this in the past, it's manifested itself as dizziness and a crushing headache. Symptoms are relieved a little with a liberal supply of gatorade and sleep and it usually goes away in a day or so. That said, I think I've found a way to combat it.

If I wear a patch for 1 day (like I did, yesterday), I can pull-off the patch and it's okay as long as I don't scrub the area (it feels good to clean the area thoroughly using a washcloth but don't do it) to remove any lingering medicine off my skin abruptly.

If I go for a week, then I have to be careful about how I pull it off. What works for me is to leave the last patch on for 6 days rather than 3. Again, when I pull it off, I don't scrub the area but wash gently with soap and water. The sleepiness and cotton mouth taper-off over the 6 days and I get no nasty side-effects. I do, however, get funny remarks from people at work.

alibee
September 19th, 2005, 05:21 PM
Oh man, I had the WORST withdrawl symptoms the one time I ever used the patch (which is why I will just try to leave the thing on for weeks next time :) ). We went on a cruise and the day I took mine off, on shore, I felt crushing dizziness to the point of being unable to stand or drive in a car for over two days. It sucked.

BAH SEASICKNESS!

DandyDon
September 19th, 2005, 05:40 PM
If I go for a week, then I have to be careful about how I pull it off. What works for me is to leave the last patch on for 6 days rather than 3. Again, when I pull it off, I don't scrub the area but wash gently with soap and water. The sleepiness and cotton mouth taper-off over the 6 days and I get no nasty side-effects. I do, however, get funny remarks from people at work.
They're just jealous of your wicked life style. :biggrinba

Tell them it's for hormones. :silly:

GrierHPharmD
September 19th, 2005, 06:21 PM
Kristi is partially right - putting the drug behind the ear gets an increased local effect on the nerve fibers in the inner ear responsible for nausea.

The main reason, however, is one of drug absorption. When the drug was being designed, the manufacturer based the dosing properties on behind-the-ear application of the patch. When you apply it to other parts of the body, you could get more or less drug, depending on the location and your body's composition.

My guess is that the manufacturers chose the area behind the ear for the local effect and because the amount of subcutanous fat, skin thickening, etc. at that location probably varies less than at other parts of the body (think thighs).

Hope that helps. If you want to get technical, here's a little presentation on the whole issue for pharmacists.

-G

http://www.pharmacy.umaryland.edu/faculty/rdalby/Teaching%20Web%20Pages/Transdermal%20Drug%20Delivery.pdf

mstevens
September 19th, 2005, 08:22 PM
They are antihistamine drug pumps

Scopalamine is an anticholinergic drug rather than an antihistamine. Many antihistamines do have anticholinergic side effects so there are similarities.

DandyDon
September 19th, 2005, 10:07 PM
Scopalamine is an anticholinergic drug rather than an antihistamine. Many antihistamines do have anticholinergic side effects so there are similarities.
Damn I hate to be wrong on a detail. But thanks. :thumb:

Hey, at least I found Grier and got him to drop in. :D

Here are some interesting reference sites, one with a $5 discount coupon...

Tranderm Scop (http://www.transdermscop.com/)

scopolamine (http://www.infoplease.com/ce6/sci/A0844088.html)

piikki
September 19th, 2005, 10:56 PM
Whoa… hearing all the withdrawal and dizz-effects people have gotten from the patch I actually feel like giving it a second chance. Tried it once and never got as far as taking it underwater with me. (Yes, I would recommend trying it several days in advance too!).

I had none of the dizzying, tiring or drying effects which I would now consider even more of a miracle since I am prone to getting them from anything starting from ibuprofen. However, second day I got a systemic looking rash all over my body spreading around everywhere except my face. I could not find that adverse effect on the brochure but I sure ripped the thing off and assumed it came from it since the rash calmed down in 24hrs. Anybody have this happen? Maybe it was from something else and I should rechallenge… Or arrange anaphylactic shock…

GrierHPharmD
September 20th, 2005, 08:59 AM
Glad to be of service, my friend.

For what it's worth, I don't use Transderm Scop(r) because of the side effects. The cotton mouth is bad, but the most irritating thing is the headache that I get from it. I'd rather have a few minutes of nausea that that any day.

As Mr. See-a-wave-and-Puke when I started diving, I tried lots of things and now just limit my intake of anything for an hour or two before getting on the boat. (I aggressively hydrate before that, usually starting the night before.) I limit my fluid intake, at least initially, to sips of water or gatorade when I'm starting the dive and have plenty of fresh fruit (orange and pineapple chuncks seem to work best) on hand for surface intervals.

I find that this strategy works much better than the pharmaceutical approach.

As for anticholinergic effects, we use the following pneumonic to remember what they are, "Can't see, can't pee, can't spit, can't s**t" (Dry mouth, urinary retention, hyposialism/cottonmouth, constipation. There's also "Red as a beet, dry as a bone, blind as a bat, hot as a hare, mad as a wet hen" to describe the same effects, with the addition of the lack of sweating that causes body temp to rise. These effects are common side effects of the older antihistamines (Benadryl, Dramamine, Bonine, Chlortrimeton etc.) to varying degrees, which explains why they can be used for motion sickness. Scopalamine is a specific anticholinergic agent like Atropine.

Brings back memories of working in Toxicology. Fun stuff!

Here's to great dives and keeping down lunch,
Grier

Sponsored Link

Search Engine Friendly URLs by vBSEO 3.6.1